Alert archive / Alabama / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 207, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 5, 1997, 11:35 AM CDT for Covington County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 1997, 11:35 AM CDT (16:35 UTC)
- Expired
- Jul 5, 1997, 12:15 PM CDT
- In force
- 40 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Covington County, AL
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.6 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 139 J/kg
- Mixed-layer CIN
- -469 J/kg
- Mixed-layer LCL
- 1437 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 051635 RRA SVRMOB ALC039-051715- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 1135 AM CDT SAT JUL 5 1997 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1215 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH ALABAMA ...COVINGTON COUNTY AT 1130 AM...NWS DOPPLER WEATHER RADAR IN MOBILE INDICATED A SEVERE THUNDERSTORM THAT WAS MOVING INTO COVINGTON COUNTY ALABAMA...ABOUT 10 MILES WEST OF FLORALA. THIS STORM WAS DEVELOPING WHILE MOVING NORTHEAST AT 8 MPH. THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. THIS STROM WILL MAINLY AFFECT THE SOUTH CENTRAL PORTION OF COVINGTON COUNTY AS IT MOVES NORTHEAST. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 9:50 AM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 5, 9:50 AM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE... NATIONAL WEATHER SERVICE MOBILE ALABAMA 950 AM CDT SAT JUL 5 1997 TAKING A LOOK AT MORNING UA/SNDG DATA...FEEL ATMOS IS PRIMED FOR LATER ACTION TDA OVR CWA...WITH A GUD CHC OF SEEING PULSE SEVERE WITH LARGE HAIL. PIECE OF S/WAV ENERGY MOVG THRU UPR TROF COMBINED WITH COOL UPSTRM TEMPS SHUD MANIFEST ITSELF IN FORM OF STG ISOLD CELLS INITIALLY OVR E LA AND SE MS AND DVLP EWD TDA AS SFC CDFNT ENHANCES LOLV CVGC. RECENT ADAP SUPPORTS THIS WITH 18+ G/KG SFC MIXR AND SFC-BASED LI`S ALREADY EXCEEDING -8 DEG (C). MODIFIED 18Z MOB SNDG EXHIBITS DRY ADIABATIC H5-H7 LAPSE RATE WITH 3700 J/KG ESTIMATED CAPE (WITH MEAGER INSOLATION ON SFC PARCEL). ATTM..D.CURRENT TEMPS/POPS LOOK GUD. WL UPDATE NOWS/HWO TO REFLECT STRONGER STORMS FOR LATER THIS AFTERNOON. SPECIAL MARINE WARNING REMAINS IN EFFECT THROUGH 11 AM. JMM
In the hours before
Special weather statement, Jul 5, 5:35 AM CDT, 6 hours before
ALZ051>64-MSZ067-075-076-078-079-FLZ001>006-060600- HAZARDOUS WEATHER OUTLOOK FOR SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS NATIONAL WEATHER SERVICE MOBILE ALABAMA 535 AM CDT SAT JUL 5 1997 THE COMBINATION OF A VERY UNSTABLE ATMOSPHERE AND A WEAK TROF OF LOW PRESSURE ACROSS THE NORTHWEST FLORIDA PANHANDLE AND EXTREME SOUTHWEST ALABAMA WILL SERVE TO GENERATE SCATTERED THUNDERSTORMS DURING THE MORNING HOURS IN THIS AREA. A FEW OF THE THUNDERSTORMS MAY ATTAIN SEVERE LIMITS OVER THE NORTHWEST FLORIDA PANHANDLE AND MOBILE AND BALDWIN COUNTIES IN SOUTHWEST ALABAMA THIS MORNING DUE TO THE VERY UNSTABLE ATMOSPHERE AND FAVORABLE LOW LEVEL WIND SHEAR. A WEAK COLD FRONT WILL SLOWLY SINK INTO EXTREME SOUTHWEST ALABAMA AND THE NORTHWEST FLORIDA PANHANDLE BY THE EARLY AFTERNOON WHILE COOL OUTFLOW FROM OVERNIGHT THUNDERSTORMS OVER NORTHERN ALABAMA SINKS SOUTHWARD BEHIND THE COLD FRONT TO LIE ACROSS SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI THIS AFTERNOON. THESE BOUNDARIES WILL INITIATE ADDITIONAL THUNDERSTORM ACTIVITY ACROSS SOUTHWEST ALABAMA AND TO A LESSER EXTENT OVER SOUTHEAST MISSISSIPPI. SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED AS ATMOSPHERIC INSTABILITY WILL HAVE DECREASED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY TODAY FOR NORTHWEST FLORIDA AND EXTREME SOUTHWEST ALABAMA.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:57 AM CDT | Severe Thunderstorm Warning | MOB | Escambia | 48 min |
| Jul 5, 12:43 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.